Get your full text copy in PDF
Royale Lim, Waqaar Arshad
(Department of Internal Medicine, Magnolia Regional Health Center, Corinth, MS, USA)
Am J Case Rep 2020; 21:e924109
Serotonin syndrome is a life-threatening condition that involves overstimulation serotonin receptors, which can be caused by medication overdose, drug-drug interactions, and regular doses of medications. It is often an overlooked diagnosis due to the presenting symptoms.
CASE REPORT: Our patient was a 79-year-old man with a past medical history significant for coronary artery disease status after coronary bypass surgery who presented to the Emergency Department with altered mental status. Vital signs were significant for hyperthermia. On initial assessment, he was only oriented to person and demonstrated shaking rigors. Lab test results were significant for leukocytosis, with troponins 2.94. A chest X-ray revealed left lower-lobe opacification. He was initially treated for community-acquired pneumonia and his elevated troponin required further work up. He was moved to the Intensive Care Unit (ICU) due to worsening respiratory distress, shaking tremors, and confusion. His troponins remained elevated. On his third day of hospitalization, his rigors had improved, but clonus was present. A medication review revealed the patient was on sertraline. He was started on cyproheptadine. The next morning, his mental status had improved to alert and oriented, and his condition returned to baseline. Upon discharge to a rehab facility, sertraline was discontinued.
CONCLUSIONS: Serotonin syndrome is a condition that is often not initially recognized. Our patient had multiple health problems and presented with altered mental status and tremors, and serotonin syndrome was not recognized until a full neurological exam and medication review had been done. It is important for physicians to be aware of serotonin syndrome as a differential diagnosis, as the symptoms can be masked by other presenting symptoms.